Key words: dermoscopy; milky globules; acute generalized exanthematous pustulosis
Citation: Jha AK, Sonthalia S, Lallas A. Non-follicular milky globules—dermoscopy saves the day. Dermatol Pract Concept 2017;7(2):7. DOI: https://doi.org/10.5826/dpc.0702a07
Received: December 19, 2016; Accepted: December 28, 2016; Published: April 30, 2017
Copyright: ©2017 Jha et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Competing interests: The authors have no conflicts of interest to disclose.
All authors have contributed significantly to this publication.
Corresponding author: Abhijeet Kumar Jha, MD, Department of Skin & VD, Patna Medical College & Hospital, Patna, Bihar, India. Email: firstname.lastname@example.org
Acute generalized exanthematous pustulosis (AGEP) is a rare severe cutaneous adverse reaction caused mostly by medication. Early diagnosis is important as initiation of supportive treatment and avoidance of drug is of prime importance. A young male presented with an erythematous rash after taking diclofenac for pain. Polarized dermoscopy revealed milky globules on a uniform reddish background sparing the follicles, which confirmed the diagnosis of AGEP.
A 29-year-old male presented with a two-day history of rash after taking the nonsteroidal anti-inflammatory drug, diclofenac, for pain. On examination there were multiple erythematous macules all over the trunk (Figure 1). Polarized dermoscopy revealed milky globules on a uniform reddish background sparing the follicles (Figure 2). A diagnosis of acute generalised exanthematous pustulosis (AGEP) was made.
Figure 1. Multiple erythematous macules all over the trunk. [Copyright: ©2017 Jha et al.]
Figure 2. Dermoscopy (polarized 10X) showing milky globules on a uniform reddish background sparing the follicles. [Copyright: ©2017 Jha et al.]
Acute generalized exanthematous pustulosis (AGEP) is a rare severe cutaneous reaction pattern that in the majority of cases is related to medication administration [1-3]. Early diagnosis of AGEP is of paramount importance, as it necessitates a more aggressive therapeutic approach because it carries a worse prognosis [4,5]. The cutaneous manifestations of AGEP are usually associated with fever and leukocytosis, mostly due to blood neutrophil count above 7000/mcL. Mild eosinophilia may be present in about one-third of the patients . Internal organ involvement is relatively rare and the mortality rate is approximately 5% . In this patient, AGEP mainly showed small, milky, roundish globules, histologically corresponding to nonfollicular subcorneal pustules, a pinkish-reddish background, consistent with dermal inflammation . No distinct vascular structure was evident. Dermoscopy may help in diagnosis at an early stage, as awaiting histopathology reports may prolong the treatment.
1. Sidoroff A, Halevy S, Bouwes Bavinck JN, Vaillant L, Roujeau JN. Acute generalized exanthematous pustulosis (AGEP)—A clinical reaction pattern. J Cutan Pathol. 2001;28:113-119. PubMed
2. Cohen AD, Cagnano E, Halevy S. Acute generalized exanthematous pustulosis mimicking toxic epidermal necrolysis. Int J Dermatol. 2001;40:458-461. PubMed
4. Vassallo C, Derlino F, Brazzelli V, D’Ospina RD, Borroni G. Acute generalized exanthematous pustulosis: report of five cases and systematic review of clinical and histopathological findings. G Ital Dermatol Venereol. 2014;149:281-290. PubMed
5. Rawlin M. Exanthems and drug reactions. Aust Fam Physician. 2011;40:486-489. PubMed
7. Errichetti E,Pegolo E, Stinco G. Dermoscopy as an auxiliary tool in the early differential diagnosis of acute generalized exanthematous pustulosis (AGEP) and exanthematous (morbilliform) drug eruption. J Am Acad Dermatol. 2016;74(2):e29-31. PubMed CrossRef